MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1186/s13256-020-2343-x

Медицинская библиотека · Journal of medical case reports · 2020

Valproate-induced hyperammonemic encephalopathy: a case report.

Shah Suhal, Wang Richard, Vieux Ulrick

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND

Hyperammonemic encephalopathy is a rare and serious adverse reaction to valproate. Although there is documentation of this reaction in previous reports, very little is still known about the exact mechanism of action. In addition, there are no established guidelines of the next steps needed when a patient does develop this reaction. Therefore, this case report highlights what is known as well as the areas of research still needed.

CASE PRESENTATION: Our patient was a 57-year-old Caucasian woman with a medical history of bipolar I disorder, opioid use disorder, benzodiazepine use disorder, and Crohn's disease who was admitted to our behavioral health unit for suicidal ideation. She had been experiencing multiple panic attacks for 2.5 weeks along with poor sleep, increased energy, excessive spending, and feelings of helplessness. The patient was diagnosed with bipolar I disorder, manic episode without psychotic features, and benzodiazepine use disorder. She was started on valproic acid, citalopram, propranolol, and quetiapine. By day 6 of her hospitalization, the patient had altered mental status, varying levels of consciousness, confusion, and ataxic gait. Her ammonia levels were found to be elevated. All of her medications were discontinued, and lactulose was initiated. She returned to her baseline mentation within 48 hours and was discharged with lithium and quetiapine. The treatment team concluded that this patient had valproate-induced hyperammonemic encephalopathy, a rare but reversible reaction to valproate.

CONCLUSION

Fortunately, rapid identification of this rare condition led to a favorable outcome in our patient. This case report illustrates the course of treatment in a patient who experienced this reaction and reviews current knowledge as well as areas of needed research in regard to valproate-induced hyperammonemic encephalopathy.

Для цитирования: Shah Suhal, Wang Richard, Vieux Ulrick. Valproate-induced hyperammonemic encephalopathy: a case report.. Journal of medical case reports. 2020. DOI: 10.1186/s13256-020-2343-x.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.